Can a severe kidney infection cause anemia and vitamin B twelve deficiency

Dear Ask The Doctor:  I am a 23-year-old female and 1 and a half years ago I came down with a sudden kidney infection. It occurred overnight, with no warnings--I was nearly hospitalized but then I ended up with home care for a week, where I recieved antibiotics by IV. Over the past few months I have become very tired, and experienced numbness and tingling in my extremities. A blood test revealed that I was low in vitamin b12, so I was getting regular injections. A follow-up blood test revealed that I was now low in iron. However, my doctor did not provide me with a reason as to why these deficiencies would suddenly develop. I am wondering if this has anything to do with my previous kidney infection?
 

Dear Patient:  It could be possible that, you might have had the deficiency for a while without being aware of it, because you may not always feel the symptoms unless the deficiency increases with time and eventually produce symptoms. Although infection can cause anemia, it would be due to the destruction of red blood cells and resulting iron deficiency, it may not explain the reason for vitamin B12 deficiency in your body. There may be a possibility of kidney stones that may cause minute bleedings and even urine and kidney infections. Not related to kidneys, other reasons for low iron and vitamin B12 are, reduced absorption or improper diet supplementation, menstrual or other blood loss from the body etc.


In my opinion it would not have been related to the previous kidney infection. It could be possible that, you might have had the deficiency for a while without being aware of it, because you may not always feel the symptoms unless the deficiency increases with time and eventually produce symptoms. There may be a possibility of kidney stones that may cause minute bleedings and even urine and kidney infections. Not related to kidneys, other reasons for low iron and vitamin B12 are, reduced absorption or improper diet supplementation, menstrual or other blood loss from the body etc.


 

Please login or signup to post comments!

@ASKTHEDOCTOR ON TWITTER
@ASKTHEDOCTOR
Official Question Provider for